Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 80, NWS Jackson, KY

June 2, 1997Montgomery County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 2, 1997, 4:55 PM EDT for Montgomery County, Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 1997, 4:55 PM EDT (20:55 UTC)
Expired
Jun 2, 1997, 5:30 PM EDT
In force
35 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Montgomery County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1997-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1997-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 022057 RRA
SVRJKL
KYC173-022130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
455 PM EDT MON JUN 2 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 530 PM EDT
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN EAST CENTRAL KENTUCKY

   ...MONTGOMERY
 
A SEVERE THUNDERSTORM WILL AFFECT JEFFERSONVILLE...LUCKY STOP AND LEVEE
THROUGH 530PM. THE STORM WAS LOCATED 20 MILES SOUTHWEST OF MOREHEAD AND
WAS MOVING SOUTHWEST AT 20 MPH. LARGE HAIL IS THE PRIMARY THREAT WITH
THIS STORM.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONPES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

RAB/SES/WHP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:24 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 2, 2:24 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
220 PM EDT MON JUN 2 1997

VORT SPOKE ROTATING AROUND TENN VLY UPR LOW IS COMBINING WITH GOOD
INSTABILITY TO GENERATE SCT RW/TRW ACRS THE APPALACHIANS THIS
AFTERNOON. CONVECTION WILL BE WITH US THE REMAINDER OF THE AFTERNOON
AND EVENING. WEAK STEERING ENVIRONMENT WILL MAKE LOCALLY HEAVY RAIN A
CONCERN. WILL ALSO HAVE TO WATCH FOR SOME HAIL AS MID LEVEL TEMPS ARE
RATHER CHILLY. SUGGEST HI CHC POPS FOR THIS EVENING. OTRW...
PARTLY CLDY OVERNITE WITH AREAS OF FOG FORMING. MOS TEMPS LOOK OK.

ON TUE...CUTOFF LOW OPENS UP AND EJECTS SLOWLY EWD. ATTENDING STACKED
SFC LOW CROSSES THE APPLACHIANS WITH GOOD SFC-850MB CONVERGENCE.
ALSO..A SHORT WAVE WILL DROP SOUTH THRU THE LAKES REGION OVERNITE AND
INTO OH AND KY DURING THE AFTERNOON/EVENING. WOULD HIT HI CHC POPS
HARD AS SHOULD SEE ANOTHER ROUND OF AFTERNOON CONVECTION. TEMPS ABOUT
THE SAME AS TODAY...MID 70S LOOK PRETTY GOOD. PERHAPS SOME AM SUNSHINE
BEFORE THINGS CLD UP IN THE AFTERNOON.

TUE NITE...PRETTY GOOD CVRG OF SHOWERS/THUNDERSTORMS EARLY. NOT MUCH
TO HANG YOUR HAT ON OVERNITE AFTER DIURNAL MAXIMA. AGAIN MOS NUMBERS
REASONABLE....RIGHT NEAR 60.

MAIN UPR SUPPORT SHIFTS EAST OF THE AREA ON WED AS SFC BOUNDARY SLIDES
E OF THE MTNS. MEAN RH STILL STAYS HI SO SMALL CHC SHRA POPS NOT OUT
OF LINE. OTRW...PARTLY CLDY WITH HIGHS LOWER 70S.

JKL  59/76/59/73  5543
LOZ  57/77/59/73  5543

SES

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 4:31 PM EDTSevere Thunderstorm WarningJKLJohnson29 min
Jun 2, 4:34 PM EDTSevere Thunderstorm WarningJKLBath46 min
Jun 2, 4:42 PM EDTSevere Thunderstorm WarningJKLLaurel48 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.